Alert archive / Ohio / Tornado Warnings in 2024

Tornado Warning 35, NWS Cleveland, OH

September 24, 2024Erie County, Huron County, Lorain County, Ohio

NWS Cleveland, OH issued this tornado warning at Sep 24, 2024, 7:44 PM EDT for Erie County, Huron County, Lorain County, Ohio. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2024, 7:44 PM EDT (23:44 UTC)
Expired
Sep 24, 2024, 8:30 PM EDT
In force
46 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Erie County, OH, Huron County, OH, Lorain County, OH

The radar

The Cleveland radar (KCLE), 40 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 8:04 PM EDTTORNADO2 Sw Kipton, OHSpotter recorded a video of storm damage along Gore Orphanage Road, metal siding and roof blown and twisted onto a structures west side and scattered metal siding northeast onto a field.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WFUS51 KCLE 242344
TORCLE
OHC043-077-093-250030-
/O.NEW.KCLE.TO.W.0035.240924T2344Z-240925T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cleveland OH
744 PM EDT Tue Sep 24 2024

The National Weather Service in Cleveland has issued a

* Tornado Warning for...
  Northeastern Huron County in north central Ohio...
  Erie County in north central Ohio...
  Southwestern Lorain County in north central Ohio...

* Until 830 PM EDT.

* At 744 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Wakeman, or 9 miles east of Norwalk, moving
  northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Elyria, Wellington, Wakeman, Oberlin, Lagrange, Penfield, South
  Amherst, Pittsfield, Kipton, and Birmingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4128 8255 4141 8212 4120 8205 4119 8207
      4117 8208 4110 8252
TIME...MOT...LOC 2344Z 246DEG 16KT 4119 8243 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Jaszka
2 follow-up statements
498 
WWUS51 KCLE 242354
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
754 PM EDT Tue Sep 24 2024

OHC043-077-093-250030-
/O.CON.KCLE.TO.W.0035.000000T0000Z-240925T0030Z/
Huron OH-Erie OH-Lorain OH-
754 PM EDT Tue Sep 24 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
NORTHEASTERN HURON...ERIE AND WEST CENTRAL LORAIN COUNTIES...

At 754 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Wakeman, or 12 miles east of Norwalk, moving
northeast at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Elyria, Wellington, Wakeman, Oberlin, Lagrange, South Amherst,
Pittsfield, Kipton, and Birmingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4117 8247 4129 8251 4141 8212 4120 8205
      4119 8207 4118 8217
TIME...MOT...LOC 2354Z 243DEG 25KT 4122 8236 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Jaszka
516 
WWUS51 KCLE 250009
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
809 PM EDT Tue Sep 24 2024

OHC043-077-250019-
/O.CAN.KCLE.TO.W.0035.000000T0000Z-240925T0030Z/
Huron OH-Erie OH-
809 PM EDT Tue Sep 24 2024

...THE TORNADO WARNING FOR NORTHEASTERN HURON AND ERIE COUNTIES IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 4123 8206 4123 8234 4134 8235 4141 8213
      4141 8212
TIME...MOT...LOC 0009Z 242DEG 25KT 4127 8228 

$$

OHC093-250030-
/O.CON.KCLE.TO.W.0035.000000T0000Z-240925T0030Z/
Lorain OH-
809 PM EDT Tue Sep 24 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR WEST
CENTRAL LORAIN COUNTY...

At 809 PM EDT, a severe thunderstorm capable of producing a tornado 
was located near Kipton, or 9 miles south of Vermilion, moving 
northeast at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Elyria, Amherst, Oberlin, Lagrange, South Amherst, Pittsfield, and
Kipton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4123 8206 4123 8234 4134 8235 4141 8213
      4141 8212
TIME...MOT...LOC 0009Z 242DEG 25KT 4127 8228 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Jaszka

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this tornado warning went out at Sep 24, 7:41 PM EDT, 3 minutes earlier.

Area forecast discussion, Sep 24, 7:41 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
741 PM EDT Tue Sep 24 2024

.SYNOPSIS...
Low pressure moves northeast across the Great Lakes region
through Thursday and will drag a weak cold front across the area
late Wednesday into early Thursday. High pressure enters from
the northwest on Thursday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Surface warm front continues lift across the region as the
parent low pressure moves northeastward across Lower
Michigan this evening. Shower and thunderstorm coverage has
decreased for the time being, however, we're beginning to see
some redevelopment of showers and storms across Northern
Indiana. Can't rule out strong to severe thunderstorms,
especially across the I-75 corridor, as current mesoanalysis
indicates a favorable environment with MLCAPE values of 1000+
J/kg coupled with bulk shear magnitudes of 30-35 kts. As such,
portions of Northwest Ohio remain under a Marginal Risk (Level
1/5) for Severe Weather through this evening. Showers and
thunderstorms will diminish in coverage and intensity later this
evening as the surface low continues to lift north. Low
stratus/patchy fog will move overhead tonight given recent
rainfall/lingering low level moisture and calm winds. Upper
level trough will continue to dig eastward through Wednesday
with lingering shower and thunderstorm chances east of I-71
through Wednesday night.

Overnight lows tonight will generally settle in the low 60s.
Slightly warmer Wednesday afternoon with highs in the mid 70s.
Cold front will begin to cross the region Wednesday night into
Thursday morning which will allow for lows to dip into the upper
50s in NW Ohio and lower 60s elsewhere.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
There will be some lingering post-frontal showers Thursday morning
in NE OH and NW PA but will be ending by mid-day. During the day
Thursday, high pressure will build in ushering in dry weather for
the next 24-36 hours. On Friday, an upper level low will interact
with Tropical Storm Helene as it moves inland from the Gulf Coast.
This will bring moisture northward from as the storm wraps around
the upper level low. There is uncertainty of how far north the
moisture will be as the system will stall out in the Tennessee/Ohio
River Valleys. With that, PoPs will be similar to previous forecasts
with 40 percent in the southwestern counties and around 30 percent
for the northeast counties for Friday evening.

Highs will generally be in the high 70s for Thursday and Friday and
lows in the upper 50s, low 60s each night. The high temperatures may
be limited depending on if there are any showers in the southern
counties for Friday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Going into Saturday the upper level low across the mid-Mississippi
River Valley will start to meander northeastward into the Ohio River
Valley region. There is still uncertainty on the location and
strength of the system as it will be slow moving, but will continue
to influence the weather for the region through the weekend. As a
result, expect dreary weather into the beginning of next week with
overcast skies, low-end chance of PoPs, and a few thunderstorms.

Temperatures will trend towards normal for the area, with highs in
the mid to upper 70s on Saturday and low 70s by Tuesday. Lows will
follow a similar pattern, being in the low 60s, upper 50s on
Saturday and by Tuesday everyone will be in the mid 50s.

&&

.AVIATION /00Z Wednesday THROUGH Sunday/...
Convection to continue for the next few hours and needed to use
some TEMPO TSRA for the first 2 hours or so of the forecast for
a few of the terminals given the ongoing thunderstorm activity.
Once the convection wanes for the night, expecting low stratus
to form and go to IFR after 08Z tonight, with these low ceilings
continuing through around 15-18Z Wednesday before mixing out
and lifting/dissolving out. Thunderstorms contain wind and hail
threat this evening with some rotation possible.

Outlook...Strong northeast winds are expected across the region
on Friday. Non-VFR may return in showers and thunderstorms this
weekend.

&&

.MARINE...
A Small Craft Advisory will be in effect from 21Z Tuesday to 12Z
Wednesday morning due to downsloping winds in the eastern basin of
Lake Erie. Winds will be out of the southeast at 15 to 25 knots
overnight before subsiding Wednesday morning as winds shift to be
more southwesterly at 10 to 15 knots. A cold front will move across
the lake Wednesday afternoon and the winds with veer to be out of
the northwest, but with a weaker pressure gradient, will only be 5
to 10 knots. Through the day on Thursday, the winds will shift out
of the northeast as high pressure builds into the region. The
pressure gradient will then tighten as Tropical Storm Helene moves
northward from the Gulf Coast during the day on Friday. Winds will
be east-northeasterly and increase to 15 to 25 knots for most of the
central and western basins of Lake Erie and therefore, a strong
chance for a Small Craft Advisory to be needed for Friday into
Saturday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 8 AM EDT Wednesday for LEZ148-149.

&&

SYNOPSIS...Iverson
NEAR TERM...Iverson
SHORT TERM...Kennedy
LONG TERM...Kennedy
AVIATION...26
MARINE...Kennedy
Hazardous weather outlook, Sep 24, 3:33 PM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
333 PM EDT Tue Sep 24 2024

OHZ003-006>009-017>019-027>030-036>038-047-251945-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Ashland-Marion-Morrow-Holmes-Knox-
333 PM EDT Tue Sep 24 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

A few thunderstorms may approach strong to severe limits today. The
main threat with any storm will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ010>014-020>023-031>033-089-PAZ001>003-
251945-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-
Summit-Portage-Trumbull-Wayne-Stark-Mahoning-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
333 PM EDT Tue Sep 24 2024

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 24, 3:07 PM EDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Cleveland OH
307 PM EDT Tue Sep 24 2024

OHZ006-241945-
Wood OH-
307 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT WOOD COUNTY THROUGH 345 PM
EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Deshler, or 14 miles southwest of Bowling Green, moving northeast at
40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bowling Green, Fostoria, North Baltimore, Weston, Walbridge,
Pemberville, Millbury, Haskins, Luckey, Bradner, Wayne, Bloomdale,
Risingsun, Cygnet, Portage, Jerry City, Tontogany, Hoytville, Custar,
and West Millgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4138 8388 4160 8342 4117 8342 4117 8388
TIME...MOT...LOC 1907Z 238DEG 34KT 4123 8385

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Griffin
Local storm report, Sep 24, 4:27 PM EDT, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
427 PM EDT Tue Sep 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     Funnel Cloud     Rocky Ridge             41.53N 83.21W
09/24/2024                   Ottawa             OH   Amateur Radio

            Several reports from the public of a Funnel
            Cloud near Rocky Ridge.

&&

MG
Special weather statement, Sep 24, 5:35 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Cleveland OH
535 PM EDT Tue Sep 24 2024

OHZ006-017-242200-
Wood OH-Hancock OH-
535 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WOOD AND
NORTHWESTERN HANCOCK COUNTIES THROUGH 600 PM EDT...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leipsic, or 9 miles northeast of Ottawa, moving north-northeast at
30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bowling Green, McComb, Weston, Grand Rapids, Portage, Tontogany,
Hoytville, Custar, and Milton Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4141 8388 4142 8387 4141 8386 4145 8379
      4139 8355 4103 8386 4104 8388
TIME...MOT...LOC 2134Z 199DEG 28KT 4111 8391

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Jaszka
Local storm report, Sep 24, 6:52 PM EDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
652 PM EDT Tue Sep 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             Tiffin                  41.11N 83.17W
09/24/2024  E1.00 Inch       Seneca             OH   Public

&&

26

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 3:47 AM EDTSmall Craft AdvisoryCLE28 hr
Sep 24, 7:53 AM EDTAreal Flood AdvisoryCLEPortage, Stark, Summit65 min
Sep 24, 8:58 AM EDTAreal Flood WarningCLEPortage, Stark, Summit3 hr
Sep 24, 9:04 AM EDTAreal Flood AdvisoryCLEAshland, Medina, Stark, Summit, Wayne3 hr
Sep 24, 10:21 AM EDTAreal Flood AdvisoryCLEMahoning, Portage, Stark, Trumbull3 hr
Sep 24, 3:07 PM EDTSpecial Weather StatementCLEWood38 min
Sep 24, 3:41 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa, Sandusky, Seneca, Wood49 min
Sep 24, 3:47 PM EDTSpecial Marine WarningCLE76 min
Sep 24, 4:01 PM EDTTornado WarningCLELucas, Ottawa, Sandusky, Wood44 min
Sep 24, 5:35 PM EDTSpecial Weather StatementCLEWood25 min
Sep 24, 5:53 PM EDTSpecial Marine WarningCLE2 hr
Sep 24, 6:14 PM EDTSevere Thunderstorm WarningCLECrawford, Hancock, Seneca, Wyandot46 min
Sep 24, 6:19 PM EDTSevere Thunderstorm WarningCLEWood56 min
Sep 24, 7:02 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Lorain43 min
Sep 24, 7:23 PM EDTSevere Thunderstorm WarningCLEHancock, Ottawa, Sandusky, Seneca, Wood52 min
Sep 24, 7:52 PM EDTSpecial Marine WarningCLE113 min

Nearby

Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.